T O P I C R E V I E W
Member # 96982
posted 07-28-2013 05:17 PM
Judging from these message boards, it seems like you get a lot of people who are worried about implantation bleeding and the possibility of being pregnant; I know you've said how infrequent it is, but I really just need some reassurance here.
A bit of background: I have been taking combination BC pills since January, first Orsythia for 4 months and now Tri-Previfem. My doctor switched me from Orsythia because I would always get my "period" as a breakthrough bleed during the last week of active pills rather than a true withdrawal bleed during the placebo week. I'm currently halfway through the 3rd pack of Tri-previfem, and during the first 2 packs my period was still coming earlier than it should, but a few days later than with Orsythia, so I figured it's been on it's way to working itself out. My doctor said to give it a few months to see if withdrawal bleed regulates itself. I consider myself to be a pretty perfect user; the only time I ever missed a pill was in my 2nd pack of Orsythia and I only ever take a pill "late" by no more than 2-3 hours. The weekend before last, my boyfriend came to visit and were fooling around a bit Saturday morning. That week I had gotten my "period" (at this time still bleeding during the last week of active pills)on Wednesday and that Saturday was the 3rd to last day of bleeding, and I had a tampon in at the time. There was some brief direct genital-to-genital contact possibly with some pre-cum... but I've been so nervous about this that I may be misremembering exactly what happened. I'm pretty sure his penis was mostly in contact with my butt but whether or not there was any direct contact with my bare vulva or I'm just imagining it at this point I can't say. Either way, he didn't ejaculate during any of this sexual activity and since it was pretty soon after we both woke up I'm pretty certain that whenever his last ejaculation was he had urinated since then. Anyway, the next day (Sunday) was supposed to be the first day of inactive pills, but somehow I accidentally skipped the placebo week and started the first week of a new pack instead, which I've never done before. This was two weeks ago. A few days ago on Tuesday I started spotting a bit pink/brown, then slightly heavier with a bit of red and numerous mucus-y clots the next day, then basically all red and clots on Thursday (but still not quite as heavy as my periods usually are, although they tend to be fairly heavy), and more of the same but fewer clots on Friday (I do tend to get plenty of clots on my period). Yesterday it was just a bit of brown and trickled down to nothing late afternoon, but today I'm noticing a bit of brown/pink and clots whenever I wipe, but virtually nothing on my panties. So my question is, just how likely is this bleeding to be implantation bleeding, rather than just delayed breakthrough bleeding as a result of me starting my pill pack a week early? I keep telling myself it's just because I made a mistake with my pills, but everything I've read seems to indicate spotting on the pill would more likely be caused by taking pills late rather than early, and this bleeding also didn't start until a week and a half after I skipped the placebo pills. I was able to calm down for a few days because the bleeding got slightly heavier, was probably too early, lasted about 5 days, and had a lot of fresh blood and clots for 2 days which typically seem to be indicators that it's not implantation bleeding, but then of course as soon as I calm down I have to go online again and start reading things about pregnant women who had implantation bleeding that was red, had clots, came 2 weeks before the expected period, lasted a week, was like a period... etc. And I get scared all over again. I feel like it's too soon to take a pregnancy test but I'm not sure, and I'm too scared to anyways. Waiting for my period to be late is nerve racking, too, since considering how my periods had been so far while on the pill and the fact that I started my pills a week early, I'm not sure if to expect it this coming week (last week of active pills), or 2 weeks (inactive pills). I'm also afraid that since this bleeding was a bit more than just spotting, I might get little to no period at all, which will freak me out even more and I won't be able to avoid taking a test then. Please help me with this. I just need some reassurance that this is nothing more than breakthrough bleeding and I'm simply going crazy.
Member # 3
posted 07-28-2013 06:01 PM
We do, and I'd say that's mostly due to a lot of people reading up at really unreliable places when they're in a panic.
Frist-trimester bleeding that's anthing but very light spotting is rare when people aren't miscarrying. Any ideas it isn't, or that "implantation bleeding," is common, or more than a few spots when it happens aren't sound or based in reality. You have been using BC pills for four moths well: you can be sure you have the highest effectiveness they offer you when you do. If that doesn't feel like enough for you, we recommend -- which we do, period -- using dual contraception, that is, backing up that pill with a second method like a condom or -- wait! Withdrawal. Which you did. So, again, pregnancy truly isn't something at all likely here. On the other hand, breakthrough bleeding is, as the insert that comes with your pills should tell you, a very COMMON side effect of hormonal methods. And that's no matter how a person takes them: it's a common side effect of those medications, period (no pun intended). You don't HAVE to go online again when you know it's not serving you well, okay? Clearly, you know it's the way to freak yourself out, not calm yourself down, so I'd say this is some self-care here that's on you to do, to make choices around this you know are better ones. In a word, it sounds like you're scaring yourself here, and then when you calm yourself down, going right back and doing it again, you know? You can no do that, and pretty easily, I'd say. Otherwise, all you can do here are the things you already know you can: you can take a test soon so there are no question marks, or you can wait things out until your next withdrawal bleed (which yes, might be late, due to the spotting and skipping the placebo week in the last pack).
Member # 96982
posted 07-28-2013 07:31 PM
Thanks so much for the reassurance, Heather!
I've been an avid reader of this site for some time, so I know how these pregnancy scare posts tend to work; people start looking things up on the internet obsessively and psych themselves out. I never thought I'd be one of them, but I guess I turned out to be. A few days ago I wasn't all that worried and was pretty certain it was just breakthrough bleeding, but then for some reason I started to get worried again. I'm so glad to have a fantastic resource like Scarleteen for times like this. You're pretty amazing!